Blurred vision - alternatives to Tocilizumab - PMRGCAuk

PMRGCAuk
11,421 members20,822 posts

Blurred vision - alternatives to Tocilizumab

Skinnyjonny
Skinnyjonny

One of our PMRGCAuk members has sent the following question:

"My mother has GCA which unfortunately resulted in 50% sight loss across both eyes. She has been on Tocilizumab for about 8 months now, and her steroids have been gradually reduced to now nil. Initially, she was happy to be off the steroids as they were causing some side effects – the usual ones. She has recently complained about blurred vision which is a known side effect of Tocilizumab. She is now wondering whether to go back onto the steroids as blurred 50% vision is making her feel worse about herself. She is also wondering if there are any alternatives to Tocilizumab".

Our member wondered if anyone had any experience of Tocilizumab, or knew of other peoples experience and whether they had gone back to steroids?

12 Replies
oldestnewest
Hidden
HiddenModerator

Hi, I think in the first year of Tocilizumab/actemra a lot of people with GCA are still on pred at low dose. There are a few people on it but more in the USA. Here in the UK there are more hoops to jump through. I think more info re how long GCA, dose if pred at start etc may help someone give a fulsome answer but to my limited knowledge pred was still part of the treatment for a lot at the end of year 1.

PMRpro
PMRproAmbassador

There are no alternatives to tocilizumab - there are other IL-6 inhibitor biologics in development/use but none have been trialed in GCA so are not approved for it.

It is something to discuss with her rheumatologist - once the patient is off pred then usually the tcz would also be discontinued at some point. There seems no point going back onto pred unless she still has GCA symptoms, the hope with the tcz is to induce remission of the mechanism of the IL-6 production.

I think I have come across a couple of people who didn't get on with tcz or had unacceptable adverse effects but that was during the pred reduction phase and they just continued with pred at the dose they needed.

Skinnyjonny
Skinnyjonny in reply to PMRpro

Thank you for the advice which I’ll pass on x

DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi Jonny,

Don’t think there is a direct alternative to Tocilizumab as such - nit in UK anyway.

Most common steroid sparing drug in UK is probably methotrexate - which has its own issues. Also leflunomide is another.

Not sure how successful either are - no experience during my GCA.

If were the patient, I’d be inclined to return to Pred alone - I know it has side effects aplenty including blurriness incidentally.

I know where she used coming from, I only have sight in one eye through GCA and life can be difficult enough with one good eye - having blurriness in both must be very disorienting and distressing for her.

Whatever choice she makes it obviously needs to be discussed with her doctors.

Hope you’re keeping well and occupied ..,no more adventures in the near future!

She needs to discuss with her ophthalmologist. It’s easy to make assumptions about blurred vision and the drugs we take but there are many many other causes of blurred vision. Most ophthalmologists and rheumatologists are currently conducting telephone consultations although I imagine it may take some time to get through as the lines are as busy as they ever are!

Thank you PMRpro, DorestLady and Poopadoopy. I've forwarded your information onto my member. I'm keeping very well with house chores, dog walking, a wee bit of running in the private road at the back of the house and making use of my gym. My wife had to disband her NHS department and establish an ITU department which has 48 beds. As she is on the frontline we have segregated in the house with absolutely no contact, different bedrooms, and no contact for well over a week now.

We will come out of all of this stronger, wiser, more community-spirited and hopefully more compassionate and patient for our fellow men and women.

Keep up the good work on Health Unlocked and PMRGCAuk :-)

Hidden
HiddenModerator in reply to Skinnyjonny

Please stay safe and thanks to your wife and her colleagues. 🌻

and keeping an eye on an old mate....................apart from the other close family members.

Stay safe and a big virtual hug to Ruth 🤗🤗🤗- smaller ones to the kids. 🤗🤗

Has she only 4 more months of injections to go?

If so and an ophthalmologist says all is ok I would continue as she will feel so much better once stopped. About a month or so after stopping the injections I felt and feel so much like my old self it’s scary.

Stay safe and keep positive.

We are all such Unique Individuals.( excuse the odd capitalization I am dictating this). I was on so much prednisone 120 mg for 2 months and then Ivy and then down to 60 plus milligrams of. methylprednisolone and my GCA was still raging. I had a history of bleeding ulcers and diverticulitis and Actemra was viewed as a last-ditch for me so that I could taper off the steroids. So actemra it had to be. I started last October with an injection every other week and began tapering my steroids in December. For two months I have been injecting actemra every week and am now down to 6 mg of methylprednisolone each day. I did lose the vision in my left eye last August. The vision in my right eye was not very clear all all because of all the steroids.

So far I have had no bad side effects from the actemra but I confess I sort of take a deep breath and hold it... and hope and pray I continue to be as fortunate as I feel at this moment.

It is such a trial-and-error process I believe. That precise combination of medications or the exact dosage. When I was just a teenager a long time ago I started having grand mal seizures... I was just 15 and going to graduate high school. I was started on medications which stop the grand mal but I have multiple petit mal seizures daily. After trial and error of combination of medications the petit mals stopped and I have not had a seizure for over 45 years of any kind. It took over a year and my graduation was postponed until the following year but it was certainly worth it . Treatment of my giant cell arteritis turned out to be the same. It took several months to get on the right track.

I hope things go well and her vision can be maximized. I did not mean to gab for so long but I hope I made my point. There is always hope and I hope her doctors work with her as an individual. My best wishes to you and your mom.

Luciejc
Luciejc in reply to Grammy80

Love reading your posts, you are an inspiration, so supportive and positive. I am on weekly injections of Actemra and on 12.5 mg prednisone. Anxious about a virtual appointment with my Dr. on Thursday. Keep strong, be safe everyone!

Grammy80
Grammy80 in reply to Luciejc

So good to hear from you...you sound so good yourself!! Love these virtual visits!!💗

You may also like...